Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 165, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 23, 2015, 6:50 PM CST for 4 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2015, 6:50 PM CST (00:50 UTC)
- Expired
- Dec 23, 2015, 7:15 PM CST
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Dickson County, TN, Montgomery County, TN, Robertson County, TN
The radar
The Ft Campbell radar (KHPX), 48 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 4:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 598 m²/s²
- 0-3 km storm-relative helicity
- 698 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
771 WUUS54 KOHX 240050 SVROHX TNC021-043-125-147-240115- /O.NEW.KOHX.SV.W.0165.151224T0050Z-151224T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 650 PM CST WED DEC 23 2015 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE... NORTHERN CHEATHAM COUNTY IN MIDDLE TENNESSEE... SOUTHEASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE... NORTHERN DICKSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 715 PM CST * AT 650 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF DICKSON...MOVING NORTHEAST AT 60 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... ASHLAND CITY...CLARKSVILLE...COOPERTOWN...PLEASANT VIEW... CHARLOTTE...VANLEER...SLAYDEN...CHEATHAM DAM AND CUNNINGHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR CENTRAL TENNESSEE. LAT...LON 3616 8741 3629 8752 3660 8712 3633 8696 TIME...MOT...LOC 0050Z 238DEG 52KT 3626 8738 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:49 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 23, 5:49 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 549 PM CST WED DEC 23 2015 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... MAIN LINE OF POTENTIALLY SEVERE TSTMS EXTENDS FROM MO BOOTHEEL SOUTHWARD THROUGH EASTERN AR. SO FAR...SOME HALF INCH TO INCH HAIL AND SOME WIND DAMAGE HAS OCCURRED ACROSS AR. OUT AHEAD OF THIS LINE...SOME CONVECTIVE SHOWER DEVELOPMENT IS ONGOING. A FEW LTG STRIKES HAVE JUST OCCURRED IN NW TN AND WESTERN KY. THIS INCREASE IN DESTABILIZATION IS EXPECTED TO CONTINUE AS THE AFTERNOON WEARS ON. EARLIER THIS MORNING...SPC UPGRADED PART OF OUR AREA TO A MDT RISK. SO...OVER ROUGHLY THE NW 2/3 OF THE MID STATE...WE HAVE A MDT RISK IN EFFECT. TO OUR WEST...A TOR WATCH IS CURRENTLY IN EFFECT OVER WESTERN TN UNTIL 8 PM. ADDITIONALLY...IT SHOULD BE NOTED THAT THE WATCH IS A PDS...OR PARTICULARLY DANGEROUS SITUATION. HELICITY VALUES ARE QUITE HIGH WITH THIS EVENT AND THESE HIGHER VALUES CORRESPOND WELL WITH THE BEST FORCING AND INSTABILITY. THUS...ITS JUST A MATTER OF TIME BEFORE THE WATCH IS EXTENDED EASTWARD TO COVER THE MID STATE. GOING FORWARD...I WILL INCLUDE CATEGORICAL POPS FOR TONIGHT AND INCLUDE SVR WORDING WITH TORNADOS...DAMAGING WINDS AND LARGE HAIL ALL BEING A VIABLE THREAT. THE TIMEFRAME STILL LOOKS LIKE THE 4PM TO MIDNIGHT PERIOD. SOME RESIDUAL SHOWER AND NON SEVERE TSTM ACTIVITY WILL PERSIST BEHIND THE SEVERE THREAT SO LOW POPS WILL CONTINUE INTO THU MORNING. BEHIND THIS SYSTEM...WE ARE STILL LOOKING AT A VERY MILD PATTERN. THE SFC LOW LIFTS OFF WELL TO THE NORTH AND PREVENTS THE INTRUSION OF ANY SEASONAL AIR. ON FRIDAY...POPS WILL INCREASE AGAIN AS A WARM FRONT LIFTS NORTHWARD. THE WARM FRONT WILL BE RATHER STRONG. IN FACT...AFTER A HIGH ON FRIDAY IN THE MID 60S...LOW TEMPS WILL ONLY FALL TO THE LOWER TO MID 60S. STILL CAN'T RULE OUT THE POTENTIAL FOR ONE OR TWO STRONG STORMS WITH THE WARM FRONT BY FRI NT AS 850 MB FLOW WILL REACH 30 KTS. IN THE EXT FCST...STILL LOOKING AT A POWERFUL SYSTEM WHICH WILL DEVELOP OVER TX ON SATURDAY. THIS FEATURE WILL LIFT OFF TO THE NORTHEAST. EVENTUALLY...IT WILL DRAG A COLD FRONT THROUGH THE AREA BY TUESDAY. THE SFC LOW CONFIGURATION DOES FEATURE SOME W-E ELONGATION AND THUS...THE SEVERE THREAT WILL BE REDUCED. STILL THOUGH...NEG SHOWALTER VALUES WILL ATTEMPT TO MOVE INTO THE MID STATE ALONG WITH 50 KTS OF WIND AT THE 850 MB LEVEL. SO...CANNOT RULE OUT STRONG STORMS ON MON AND MON NT. TEMPS THOUGH THE EXTENDED WILL CONTINUE TO BE RATHER MILD AND COULD SET RECORDS. RECORDS FOR THE DATE MAY BE SET ON FRIDAY AND FRIDAY NT FOR BOTH MAX TEMPS AND MIN TEMPS. BEHIND THE FROPA...THE PREVAILING AIRMASS LOOKS TO BE OF PACIFIC ORIGIN. FURTHERMORE...UPPER LEVEL PATTERN GANGS ON TO THE DOMINANCE OF ELEVATED HEIGHT FIELDS. WE ARE CERTAINLY ON OUR WAY TO THE 2ND WARMEST DECEMBER ON RECORD FOR NASHVILLE. && .AVIATION... 00Z TAF DISCUSSION. MAIN CONCERN DURING THE TAF PERIOD IS THE LINE OF STORMS MOVING INTO MIDDLE TENNESSEE CURRENTLY. TIMED OUT THE STORMS BASED ON RADAR AND HRRR AND INCLUDED TEMPO LINE AT CKV AND BNA FOR STRONG WINDS WHICH WILL BE POSSIBLE WITH THE STRONGER STORMS. FRONT WILL PUSH THROUGH BUT LOW CLOUDS MAY STICK AROUND PARTICULARLY FARTHER EAST FOR BNA AND CSV. CSV WILL STAY SOCKED IN WITH IFR AND MVFR THROUGHOUT THE TAF PERIOD. WINDS WILL RELAX AND SHIFT WEST BEHIND THE LINE OF STORMS BEFORE RETURNING TO THE SOUTH TOMORROW. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION........10/REAGAN LONG TERM..................21
Hazardous weather outlook, Dec 23, 4:55 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 455 PM CST WED DEC 23 2015 TNZ005>011-023>034-056>066-075-077>080-093>095-242300- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 455 PM CST WED DEC 23 2015 ...TORNADO WATCH IS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE UNTIL 11 PM CENTRAL... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TONIGHT A MODERATE RISK FOR SEVERE THUNDERSTORMS HAS BEEN ISSUED FOR MIDDLE TN THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT FOR ALL OF MIDDLE TENNESSEE. DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE. LOCALLY HEAVY RAINFALL COULD ALSO RESULT IN ISOLATED FLASH FLOODING IN SOME AREAS. THE MAIN SEVERE WEATHER THREAT IS EXPECTED BETWEEN 3PM AND 8PM ALONG AND WEST OF THE I-65 CORRIDOR...AND BETWEEN 8PM AND 12AM EAST OF I-65. SOME OF THIS SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE DURING HOURS OF DARKNESS. PLEASE REMAIN WEATHER AWARE AS WE MOVE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON CHRISTMAS DAY INTO CHRISTMAS NIGHT...AND A FEW OF THESE STORMS MAY ALSO BE STRONG WITH GUSTY WINDS AND SMALL HAIL. AN INTENSE COLD FRONT MOVING THROUGH THE MID STATE ON MONDAY INTO MONDAY NIGHT WILL BRING YET ANOTHER ROUND OF SHOWERS AND STRONG THUNDERSTORMS TO THE AREA...WITH GUSTY WINDS AND LOCALIZED FLOODING POSSIBLE. TOTAL RAINFALL AMOUNTS THROUGH TUESDAY DECEMBER 29 ARE EXPECTED TO REACH 3 TO 6 INCHES ACROSS MIDDLE TENNESSEE. THESE RAINFALL AMOUNTS MAY CAUSE SUBSTANTIAL RISES ON AREA RIVERS AND LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON INTO TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH STRUCTURAL DAMAGE TREES OR POWER LINES DOWN
In the hours before
Special weather statement, Dec 23, 6:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CST WED DEC 23 2015
TNZ005-023-024-240030-
STEWART TN-HUMPHREYS TN-HOUSTON TN-
605 PM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART...HUMPHREYS
AND HOUSTON COUNTIES UNTIL 630 PM CST...
AT 604 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
SPRINGVILLE TO 8 MILES SOUTHWEST OF NEW JOHNSONVILLE...AND MOVING
NORTHEAST AT 65 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAVERLY...ERIN...NEW JOHNSONVILLE...MCEWEN...TENNESSEE RIDGE...
HURRICANE MILLS...CUMBERLAND CITY AND HOUSTON COUNTY AIRPORT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR CENTRAL
TENNESSEE.
LAT...LON 3600 8800 3603 8800 3612 8792 3615 8792
3622 8795 3628 8795 3635 8798 3649 8762
3637 8760 3598 8763 3589 8793 3594 8793
3594 8800 3596 8802
TIME...MOT...LOC 0004Z 232DEG 69KT 3630 8798 3593 8807
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 6:05 PM CST | Special Weather Statement | OHX | Houston, Humphreys | 25 min |
| Dec 23, 6:07 PM CST | Tornado Warning | OHX | Humphreys | 23 min |
| Dec 23, 6:13 PM CST | Tornado Warning | OHX | Hickman, Lewis, Perry | 32 min |
| Dec 23, 6:30 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery | 30 min |
| Dec 23, 6:35 PM CST | Tornado Warning | OHX | Hickman, Maury | 25 min |
| Dec 23, 6:48 PM CST | Tornado Warning | OHX | Wayne | 27 min |
| Dec 23, 6:56 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 34 min |
| Dec 23, 6:58 PM CST | Tornado Warning | OHX | Hickman, Williamson | 32 min |
| Dec 23, 7:08 PM CST | Tornado Warning | OHX | Lawrence, Lewis, Wayne | 37 min |
| Dec 23, 7:08 PM CST | Tornado Warning | OHX | Cheatham, Davidson, Williamson | 37 min |
| Dec 23, 7:12 PM CST | Tornado Warning | OHX | Wayne | 33 min |
| Dec 23, 7:24 PM CST | Special Weather Statement | OHX | Robertson | 36 min |
| Dec 23, 7:30 PM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 30 min |
| Dec 23, 7:30 PM CST | Tornado Warning | OHX | Lawrence, Lewis, Maury | 30 min |
| Dec 23, 7:33 PM CST | Tornado Warning | OHX | Lawrence, Wayne | 27 min |
| Dec 23, 7:45 PM CST | Special Weather Statement | OHX | Sumner | 45 min |
| Dec 23, 7:53 PM CST | Special Weather Statement | OHX | Cheatham, Dickson | 37 min |
| Dec 23, 7:58 PM CST | Tornado Warning | OHX | Giles, Lawrence, Maury | 32 min |
| Dec 23, 8:09 PM CST | Tornado Warning | OHX | Maury, Williamson | 36 min |
| Dec 23, 8:12 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 21 min |
| Dec 23, 8:17 PM CST | Tornado Warning | OHX | Cheatham, Davidson, Dickson | 11 min |
| Dec 23, 8:24 PM CST | Tornado Warning | OHX | Marshall, Maury, Rutherford, Williamson | 36 min |
| Dec 23, 8:33 PM CST | Special Weather Statement | OHX | Wayne | 27 min |
| Dec 23, 8:44 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Wayne | 17 min |
| Dec 23, 8:50 PM CST | Tornado Warning | OHX | Rutherford | 25 min |
| Dec 23, 9:11 PM CST | Special Weather Statement | OHX | Williamson | 34 min |
| Dec 23, 9:15 PM CST | Flash Flood Warning | OHX | Lawrence, Lewis, Maury, Wayne | 3 hr |
| Dec 23, 10:22 PM CST | Special Weather Statement | OHX | Jackson | 23 min |
| Dec 23, 10:24 PM CST | Tornado Warning | OHX | DeKalb, Jackson, Putnam, Smith | 36 min |
| Dec 23, 10:50 PM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 25 min |
| Dec 23, 10:53 PM CST | Special Weather Statement | OHX | DeKalb, Putnam | 37 min |
| Dec 23, 11:01 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Overton, Putnam, White | 29 min |
| Dec 23, 11:13 PM CST | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 32 min |
| Dec 23, 11:25 PM CST | Special Weather Statement | OHX | Fentress | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.